Alert archive / Pennsylvania / Flash Flood Warnings in 2008
Flash Flood Warning 6, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 16, 2008, 8:36 PM EDT for Fayette County, Greene County, Pennsylvania. It was in force for 110 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2008, 8:36 PM EDT (00:36 UTC)
- Expired
- Jun 16, 2008, 10:26 PM EDT
- In force
- 110 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fayette County, PA, Greene County, PA
The radar
The Pittsburgh radar (KPBZ), 92 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 8:50 PM EDT | FLASH FLOOD | Uniontown, PA | SEVERAL LOCAL ROADS AND BASEMENTS FLOODED. SR 51 AFFECTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1675 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -71 m²/s²
- 0-3 km storm-relative helicity
- -69 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KPBZ 170036
FFWPBZ
PAC051-059-170330-
/O.NEW.KPBZ.FF.W.0006.080617T0036Z-080617T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
836 PM EDT MON JUN 16 2008
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL FAYETTE COUNTY IN SOUTHWEST PENNSYLVANIA...
NORTHEASTERN GREENE COUNTY IN SOUTHWEST PENNSYLVANIA...
* UNTIL 1130 PM EDT
* AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
LAT...LON 3979 7936 3978 7939 3975 7940 3992 8001
4001 7999 3998 7994 4001 7992 3990 7939
3985 7941 3985 7939 3981 7935
TIME...MOT...LOC 0036Z 180DEG 0KT 3995 7994
$$2 follow-up statements
000
WGUS71 KPBZ 170128
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
925 PM EDT MON JUN 16 2008
PAC051-059-170330-
/O.CON.KPBZ.FF.W.0006.000000T0000Z-080617T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE PA-GREENE PA-
925 PM EDT MON JUN 16 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
GREENE AND FAYETTE COUNTIES...
AT 924 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED ROAD AND
BASEMENT FLOODING IN FAYETTE COUNTY. AREAS MOST AFFECTED INCLUDE
UNIONTOWN AND GERMAN TOWNSHIP.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR NORTHERN WEST VIRGINIA.
LAT...LON 3979 7936 3978 7939 3975 7940 3992 8001
4001 7999 3998 7994 4001 7992 3990 7939
3985 7941 3985 7939 3981 7935
TIME...MOT...LOC 0125Z 180DEG 0KT 3995 7994
$$000
WGUS71 KPBZ 170226
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1026 PM EDT MON JUN 16 2008
PAC051-059-170236-
/O.CAN.KPBZ.FF.W.0006.000000T0000Z-080617T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE PA-GREENE PA-
1026 PM EDT MON JUN 16 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR GREENE AND FAYETTE
COUNTIES...
ROAD AND BASEMENT FLOODING IN GERMAN TOWNSHIP AND UNIONTOWN HAS
SUBSIDED.
LAT...LON 3979 7936 3978 7939 3975 7940 3992 8001
4001 7999 3998 7994 4001 7992 3990 7939
3985 7941 3985 7939 3981 7935
TIME...MOT...LOC 0226Z 180DEG 0KT 3995 7994
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:18 PM EDT, 6 hours 18 minutes earlier.
Area forecast discussion, Jun 16, 2:18 PM EDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 218 PM EDT MON JUN 16 2008 .SYNOPSIS... A COLD FRONT WILL MOVE SOUTHEAST OF THE REGION THIS EVENING...PROMPTING THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. A MUCH COOLER AIR MASS WILL FOLLOW THIS BOUNDARY...WITH A SERIES OF DISTURBANCES PASSING ACROSS THROUGH MID WEEK. && .NEAR TERM /THROUGH TONIGHT/... SURFACE COLD FRONT SHOULD CLEAR EASTERN COUNTIES AROUND 3Z. A VERY UNSTABLE AIRMASS IS IN PLACE AHEAD OF THIS BOUNDARY. STORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF THIS BOUNDARY THIS AFTERNOON. WEAK RIDGE PUSHES EAST ACROSS THE AREA OVERNIGHT. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... A MID LEVEL TROUGH WILL REMAIN THROUGH WEDNESDAY...WITH A SERIES OF DISTURBANCES MOVING SOUTHEAST ACROSS THE REGION THROUGH THE FLOW. A MUCH COOLER AIRMASS WILL SINK SOUTH UNDER THIS TROUGH. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... MID LEVEL TROUGHING WILL LINGER THROUGH THE ENTIRE PERIOD...WITH SOME FLATTENING OF THE TROUGH OVER THE WEEKEND. TEMPERATURES WILL REMAIN BELOW CLIMATOLOGICAL NORMALS THROUGH THE PERIOD...WITH SOME MODERATION IN TEMPS TOWARD THE WEEKEND. WITH THE LINGERING TROUGH...LOW POPS POSSIBLE THROUGHOUT THE PERIOD. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... A COLD FRONT WILL CONTINUE TO SLIDE SOUTHEAST ACROSS THE REGION THIS AFTERNOON...INTO THIS EVENING. THE BOUNDARY SHOULD CLEAR EASTERN TERMINALS AROUND 03Z. STORMS WHICH FORM ALONG AND AHEAD OF THIS BOUNDARY COULD PRODUCE LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 KNOTS...IN ADDITION TO IFR CONDITIONS. PREVAILING VFR CONDITIONS ARE THEN EXPECTED OVERNIGHT BEHIND THE FRONT. A SERIES OF DISTURBANCES WILL MOVE THROUGH THE REGION TUESDAY THROUGH SATURDAY. WHILE CONDITIONS WILL PREVAIL AT VFR TUESDAY THROUGH SATURDAY...A FEW PERIODS OF IFR TO MVFR WILL BE POSSIBLE IN AND NEAR SHOWERS AND STORMS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jun 16, 1:16 PM EDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 116 PM EDT MON JUN 16 2008 OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-021>023-041-171730- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL- WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 116 PM EDT MON JUN 16 2008 ...SEVERE THUNDERSTORM WATCH 549 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. ...SEVERE WEATHER POSSIBLE TODAY... SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. THE GREATEST THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ007>009-013>016-020>023-029>032-171730- GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA- BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE- FAYETTE- 116 PM EDT MON JUN 16 2008 ...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. ...SEVERE WEATHER POSSIBLE TODAY... SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. THE GREATEST THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUSE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 16, 6:46 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 646 PM EDT MON JUN 16 2008 WVZ012-021-022-162330- MARION WV-MONONGALIA WV-WETZEL WV- 646 PM EDT MON JUN 16 2008 ...THUNDERSTORMS MOVING THROUGH WETZEL...MARION AND MONONGALIA COUNTIES... AT 645 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS NEAR KNOB FORK...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ANTHEM...BRINK...BURCHFIELD...BURTON AND COBURN SMALL HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING FOR NORTHERN WEST VIRGINIA.
Special weather statement, Jun 16, 7:07 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 707 PM EDT MON JUN 16 2008 OHZ059-069-PAZ031-WVZ004-012-162330- BELMONT OH-GREENE PA-MARSHALL WV-MONROE OH-WETZEL WV- 707 PM EDT MON JUN 16 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... MONROE...BELMONT...GREENE...WETZEL AND MARSHALL... AT 704 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 4 MILES SOUTHWEST OF POWHATAN POINT... MOVING SOUTHEAST AT 33 MPH. THIS STORM CAN HAVE HAIL AND GUSTY WIND. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... MOUNT CARMEL...QUIET DELL...ALLEDONIA...CLARINGTON AND POWHATAN POINT KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING FOR NORTHERN WEST VIRGINIA.
Local storm report, Jun 16, 7:38 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
738 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL HICKORY 40.30N 80.32W
06/16/2008 M0.75 INCH WASHINGTON PA PUBLIC
0710 PM HAIL 2 NE HICKORY 40.32N 80.29W
06/16/2008 M1.25 INCH WASHINGTON PA PUBLIC
0711 PM HAIL 2 N CANONSBURG 40.29N 80.19W
06/16/2008 E1.00 INCH WASHINGTON PA PUBLIC
0715 PM HAIL 1 W MOUNT LEBANON 40.37N 80.07W
06/16/2008 E0.88 INCH ALLEGHENY PA PUBLIC
0718 PM HAIL BETHEL PARK 40.32N 80.04W
06/16/2008 M0.88 INCH ALLEGHENY PA PUBLIC
NUMEROUS OTHER HAIL REPORTS 0.75 INCHES.
&&
JDARNLEYLocal storm report, Jun 16, 7:58 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
758 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL TRAFFORD 40.38N 79.76W
06/16/2008 M0.75 INCH WESTMORELAND PA PUBLIC
0748 PM HAIL SCENERY HILL 40.08N 80.07W
06/16/2008 M0.88 INCH WASHINGTON PA PUBLIC
&&
JDARNLEYLocal storm report, Jun 16, 8:04 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
804 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL FREDERICKTOWN-MILLSBORO 40.00N 80.01W
06/16/2008 M1.25 INCH WASHINGTON PA PUBLIC
0757 PM HAIL RICES LANDING 39.95N 79.99W
06/16/2008 E1.75 INCH GREENE PA PUBLIC
&&
JDARNLEYLocal storm report, Jun 16, 8:34 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
834 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL BROWNSVILLE 40.02N 79.89W
06/16/2008 M1.00 INCH FAYETTE PA PUBLIC
NUMEROUS OTHER HAIL REPORTS LARGER THAN 0.75 INCHES.
0808 PM HAIL MARIANNA 40.01N 80.11W
06/16/2008 M1.00 INCH WASHINGTON PA PUBLIC
0815 PM TSTM WND DMG 3 E MASONTOWN 39.85N 79.85W
06/16/2008 FAYETTE PA EMERGENCY MNGR
NUMEROUS POWER LINES BLOWN DOWN.
0821 PM HAIL UNIONTOWN 39.90N 79.72W
06/16/2008 M0.75 INCH FAYETTE PA PUBLIC
0822 PM HAIL UNIONTOWN 39.90N 79.72W
06/16/2008 M1.00 INCH FAYETTE PA TRAINED SPOTTER
&&
JDARNLEYThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:09 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington | 66 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.